Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J ECT. 2010 Mar;26(1):53-4. doi: 10.1097/YCT.0b013e3181b00f5b.

Severe bradycardia after anesthesia before electroconvulsive therapy.

Author information

  • 1Departments of Psychiatry, Erasmus Medical Centre, Rotterdam, The Netherlands. t.birkenhager@erasmusmc.nl

Abstract

Postanesthesia bradycardia or asystole before electroconvulsive therapy (ECT) occurs very infrequently but is a potentially fatal complication of pre-ECT anesthesia. The optimal strategy for the prevention of its recurrence is unclear because the use of premedication with atropine may not always be successful. In this article, we present the case of a 21-year-old man with schizophrenia who developed bradycardia directly after receiving succinylcholine during the first 3 ECT sessions. Replacing succinylcholine with mivacurium seemed to be a successful strategy in preventing bradycardia during the final 9 ECT sessions.

PMID:
19710620
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk